Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2004, 5:41 PM CDT for Montgomery County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 5:41 PM CDT (22:41 UTC)
- Expired
- May 1, 2004, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068 WUUS54 KBMX 012241 SVRBHM ALC101-012315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 540 PM CDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 615 PM CDT * AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINTLALA...MOVING NORTH AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL WEST CENTRAL MONTGOMERY COUNTY...AND INTERSTATE 65. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3217 8640 3216 8634 3232 8629 3236 8640 $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:31 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 1, 4:31 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT SAT MAY 1 2004 .UPDATE... SENT THE ZONES AGAIN TO INCLUDE THE THUNDERSTORM WATCH FOR SOUTHWEST COUNTIES. && 88
Hazardous weather outlook, May 1, 1:05 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 105 PM CDT SAT MAY 1 2004 ALZ011>015-017>050-012030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 105 PM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL APPROACH THE AREA THIS EVENING AND TONIGHT FROM THE NORTHWEST...AND WILL MOVE ACROSS THE AREA TONIGHT AND SUNDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. GIVEN THE UPPER SUPPORT AND INSTABILITY FORECAST TO BE IN PLACE ACROSS THE AREA...SOME OF THESE STORMS COULD BE STRONG TO SEVERE ESPECIALLY THIS EVENING AND TONIGHT. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAINFALL...LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY...MAINLY EAST OF INTERSTATE 65... A COLD FRONT WILL STRUGGLE TO MOVE SOUTHEAST OF THE FORECAST AREA ON SUNDAY. WITH ENOUGH INSTABILITY STILL IN PLACE FOR SEVERE WEATHER... SOUTHWARD OF A LINE ROUGHLY RUNNING FROM HEFLIN...TO CLANTON...TO SELMA...WILL BE AT RISK FOR LOCALIZED HEAVY RAINFALL...LARGE HAIL... AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TONIGHT THROUGH SUNDAY.
In the hours before
Special weather statement, May 1, 4:44 PM CDT, 57 minutes before
ALZ040-012230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT SAT MAY 1 2004 ALZ040-012230- DALLAS- 444 PM CDT SAT MAY 1 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 530 PM CDT... ...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES WEST OF MINTER NEAR DANNELLY RESERVOIR...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT RURAL SOUTHEAST DALLAS COUNTY THROUGH 530 PM CDT. THE MAIN THREAT FROM THESE STORMS IS SMALL HAIL AND DANGEROUS LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...AND DANGEROUS CLIUD TO GROUND LIGHTNING ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3214 8729 3201 8714 3233 8686 3249 8693
Special weather statement, May 1, 4:47 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT SAT MAY 1 2004
ALZ044-012230-
MONTGOMERY-
447 PM CDT SAT MAY 1 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
530 PM CDT...
...SMALL HAIL AND WIND GUSTS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM PINE LEVEL TO 8 MILES WEST OF
GRADY...MOVING NORTH NEAR 20 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SPRAGUE...PINE LEVEL...CARTERS HILL AND GRADY THROUGH 530 PM CDT.
LAT...LON 3240 8604 3240 8647 3209 8638 3198 8622
3201 8602Special weather statement, May 1, 5:39 PM CDT, 2 minutes before
ALZ033-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CDT SAT MAY 1 2004 ALZ033-012315- PERRY- 539 PM CDT SAT MAY 1 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 615 PM CDT... ...WINDS 35 TO 40 MILES AN HOUR AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 19 MILES SOUTH OF OAKMULGEE OR NEAR SUTTLE...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT RURAL EASTERN PERRY COUNTY THROUGH 615 PM CDT. THE THREATS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3254 8731 3251 8713 3280 8703 3284 8725
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| May 1, 6:22 PM CDT | Tornado Warning | BMX | Pickens, Sumter | 38 min |
| May 1, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.